Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 5, NWS Bismarck, ND

June 7, 201910 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 7, 2019, 3:40 AM CDT for 10 counties in North Dakota. It took effect at Jun 7, 2019, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2019, 3:40 AM CDT (08:40 UTC)
In effect from
Jun 7, 2019, 12:00 PM CDT
Expired
Jun 7, 2019, 7:00 PM CDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS73 KBIS 070840
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
340 AM CDT Fri Jun 7 2019

NDZ005-013-023-025-036-037-047-048-050-051-071645-
/O.NEW.KBIS.WI.Y.0005.190607T1700Z-190608T0000Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
340 AM CDT Fri Jun 7 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from noon today to 7 PM CDT this
evening. 

* TIMING...This afternoon through early evening.

* WINDS...South near 30 mph, gusting to 45 mph.

* IMPACTS...Driving may be difficult, especially for high profile
  vehicles. If working on elevated surfaces be sure to use extra
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Hollan
4 follow-up statements
649 
WWUS73 KBIS 071505
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1005 AM CDT Fri Jun 7 2019

NDZ005-013-023-025-036-037-047-048-050-051-072315-
/O.CON.KBIS.WI.Y.0005.190607T1700Z-190608T0000Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
1005 AM CDT Fri Jun 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...South near 30 mph, gusting to 45 mph.

* IMPACTS...Driving may be difficult, especially for high 
  profile vehicles. If working on elevated surfaces be sure to 
  use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
281 
WWUS73 KBIS 071813
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
113 PM CDT Fri Jun 7 2019

NDZ005-013-023-025-036-037-047-048-050-051-080000-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-190608T0000Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
113 PM CDT Fri Jun 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...South near 30 mph, gusting to 45 mph.

* IMPACTS...Driving may be difficult, especially for high 
  profile vehicles. If working on elevated surfaces be sure to 
  use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
027 
WWUS73 KBIS 072052
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
352 PM CDT Fri Jun 7 2019

NDZ005-013-023-025-036-037-047-048-050-051-080000-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-190608T0000Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
352 PM CDT Fri Jun 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...South near 30 mph, gusting to 45 mph.

* IMPACTS...Driving may be difficult, especially for high 
  profile vehicles. If working on elevated surfaces be sure to 
  use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

AE
240 
WWUS73 KBIS 080010
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
710 PM CDT Fri Jun 7 2019

NDZ005-013-023-025-036-037-047-048-050-051-080115-
/O.EXP.KBIS.WI.Y.0005.000000T0000Z-190608T0000Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
710 PM CDT Fri Jun 7 2019

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below advisory levels. Therefore the wind
advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 7, 12:58 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 7, 12:58 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1258 AM CDT Fri Jun 7 2019

.UPDATE...
Issued at 1258 AM CDT Fri Jun 7 2019

1230 AM CDT radar imagery shows rapidly dissipating convection
moving from far northeast Montana into southern Saskatchewan. The
northwest corner of Divide County may see some showers through 130
AM CDT. There could also be a brief period of gusty winds in
Divide County as outflow from the dissipating storms moves through.
A wind gust of 56 mph was reported in Daniels County in northeast
Montana within the last hour.

Elsewhere, a few isolated showers had developed near the Turtle
Mountains but have since exited our forecast area. Some CAMs have
been persistent in convection developing over east central
Montana into west central North Dakota overnight, but this has
yet to materialize. Will continue to exclude this scenario from
the forecast.

UPDATE Issued at 947 PM CDT Thu Jun 6 2019

Regional radar mosaic shows thunderstorms stretching from parts of
eastern Montana into southern Saskatchewan. Short term models
still have varying solutions regarding convective evolution
tonight. Some still show a few thunderstorms moving into parts of
western North Dakota, while others are basically dry. Have opted
to keep the forecast on track with chances of thunderstorms
generally confined to the northwest part of the forecast area.
HRRR updraft helicity tracks still suggest the potential for at
least some storm organization, and with the latest SPC Outlook
still carrying a marginal risk for severe weather, opted to hold
onto an isolated severe mention in the Hazardous Weather Outlook
for the northwest corner tonight.

UPDATE Issued at 630 PM CDT Thu Jun 6 2019

Did not make any large scale changes to the going forecast for
tonight. Blended in short term model pop solutions which still
brings the main chances of showers / thunderstorms to the
northwest part of the state later tonight. Will have to keep an
eye on any convection that may try to fire farther south, with
the last couple of HRRR iterations suggesting the potential for
convection developing around Miles City, moving east into
southwest North Dakota. Did not add that with this update, but if
a consistent signal develops, could see having to add pops farther
south.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 211 PM CDT Thu Jun 6 2019

A severe weather threat will develop late Friday afternoon and
continue into the overnight hours for western and central North
Dakota. Large hail and damaging wind gusts will be the main
threats.

This afternoon, a midlevel ridge axis was placed over the
northern plains with a surface high centered over southern
Manitoba. Ongoing lee cyclogenesis over central Montana, due to
an upstream amplified trough over the northwest, was increasing
southeasterly flow at the surface over western North Dakota. A few
isolated thunderstorms will be possible this afternoon in the
upslope regime of southwest North Dakota under the southeasterly
flow. Otherwise skies remain mostly sunny through the afternoon
with the midlevel ridging in place.

Tonight, the amplified trough with attendant 500mb height falls over
the northern Rockies develops an 850mb 50 kt jet over western North
Dakota. Convection will be possible overnight over northwest North
Dakota on the nose of this jet. With steep midlevel lapse rates in
the region and elevated CAPE values around 1000-1500 J/kg, a severe
hail risk does exist for the northwest with SPC highlighting this in
a Day 1 Marginal risk.

Friday, the surface low is forecast to track into southern
Saskatchewan with a trailing cold front moving into eastern Montana
by the morning hours. A conditionally unstable sector develops over
western and central North Dakota through the day with modest surface
layer moisture beneath steep midlevel lapse rates. Initially,
convection may develop along a pre-frontal surface trough over
central North Dakota Friday afternoon. Effective bulk layer shear
values in the vicinity of this front are marginal, ranging from 20-
30 kts with vectors oriented generally orthogonal to the boundary.
Though shear values are on the lower side of the severe parameter
envelope, MLCAPE values of 2000-3000 J/kg will still bring an
isolated chance for severe hail and wind along this front Friday
afternoon.

Additional development is expected late Friday afternoon
off the higher terrain of southeast Montana and will move into North
Dakota through the evening. Guidance indicates the bulk of this
convection moving along the front draped from southwest North Dakota
to the northeast. Uncertainty lies in how much access this
convection will have to surface based parcels as high-resolution
guidance places the convection along the western periphery or behind
the frontal boundary. Additionally, increased ascent thanks to an
intensifying 850mb jet Friday evening should trigger additional
convection in southwest to south-central North Dakota. Large hail
and damaging wind gusts will be possible if storms can stay
discrete, thanks to higher effective bulk layer shear values in the
southwest and a well-mixed boundary layer with steep low level lapse
rates. Given the abundant ascent from 00Z to 06Z tomorrow evening,
convective modes will likely turn to multi-cell clusters with
embedded and lower magnitude severe threats. The overall tornado
threat with this setup is low given relatively higher LCL's and
uncertainty in how discrete cells will be...though there is the
obligatory non- zero risk with the possibility of discrete
supercells.

Regarding other sensible weather Friday, a solid low-level
thermal ridge axis in the pre-frontal region will lead to
seasonably warm highs in the upper 80s to low 90s. Additionally,
southerly winds within the warm sector will be breezy given
efficient momentum transfer with sustained winds of 20-30 mph
expected.

.LONG TERM...(Saturday through Thursday)
Issued at 211 PM CDT Thu Jun 6 2019

Cooler temperatures with mainly dry conditions will prevail in the
extended forecast.

An upper level trough extends into the northern plains starting
Saturday behind a cold front. The trough will bring cooler
temperatures to the area, with highs in the 60s and 70s through
mid week, under northwesterly flow aloft. Scattered showers and
thunderstorms are possible Tuesday into early Wednesday associated
with cooler air aloft tied to a shortwave trough passage. The
GFS/ECMWF are in agreement with a trough moving through in this
time frame. Severe thunderstorms are not anticipated at this time
due to a lack of moisture and instability. Temperatures are
forecast to return to the 80s towards the end of the week with
ridging returning to the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1258 AM CDT Fri Jun 7 2019

Low-level wind shear will be a concern overnight across western
and central ND, with 1500-2000 ft winds around 40-50 kts out of
the south. At the surface, southerly winds around 10 kts overnight
will increase to 20-25 kts by Friday afternoon across central into
eastern ND, gusting to 30-35 kts. A cold front will begin to move
into western ND Friday afternoon, with winds becoming westerly
around 10-15 kts behind the front.

VFR conditions are expected through Friday afternoon. Widespread showers
and thunderstorms are expected across western and central ND
Friday evening. Some storms may be severe with large hail and
surface wind gusts exceeding 50 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...AE
LONG TERM...CJS/BRM
AVIATION...Hollan
Hazardous weather outlook, Jun 7, 1:04 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
104 AM CDT Fri Jun 7 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
104 AM CDT Fri Jun 7 2019 /1204 AM MDT Fri Jun 7 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are forecast late Friday afternoon through
Friday night. The main threats will be large hail up to the size
of golf balls and damaging winds up to 70 mph.

Saturday will also have a chance of thunderstorms, but severe
storms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Friday afternoon through
Friday night.

Hollan

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.